My lifting/Metformin balance

After a year on 2,000 mg of Metformin, I realized that I could not lift on this dosage.  Aside from stomach upset, the main side effect I’ve noticed from Metformin is loss of appetite.  I wasn’t eating enough at all, I was averaging less than 1,000 calories a day.  On days that I had really eaten very little and happened to have the opportunity, I would sometimes binge on something sweet just to get my calories up.  I probably did this once every few weeks. 

The lack of appetite also gradually manifested in a sense of disgust over meat.  This is not me.  The very idea of chicken made me want to gag – I previously had been amazed at how it didn’t seem to be possible for me to get sick of eating chicken.  I was even starting to get grossed out over fish when I finally realized that something had to change.  I was eating too little in general, getting almost no protein, and getting so little magnesium that I’d get dizzy squatting down to pet my cat.  I’d essentially given up on lower body lifting because I constantly felt like I was going to black out.

I started cutting back to one pill in the morning and two in the evening.  I added in a single berberine pill in the morning and one in the evening based on some research I’d done and some advice from a nutritionist friend.  I’ve been doing this for several months now.  My appetite has increased enough that I don’t feel like I’m torturing myself to eat two meals a day.  I can eat meat again, even chicken.  I’m not quite up to where I should be in daily protein, but I’m getting better about it all the time.  I’m now starting to believe that the only thing Metformin does for me with regard to weight loss is to make me not want to eat.

I’m strong enough to lift again.  I can do a full Starting Strength workout without getting super dizzy at light weights.  I’ve got a long way to go to regain my former strength.  This now feels like something that will take time, rather than something that is impossible.  It feels wonderful to be making constant gains again, rather than helplessly watching the weights go down.

My year on 2,000 mg Metformin now feels like a waste of time.  I lost a *lot* of strength.  I lost about 3 pounds.  My work sometimes suffered when my stomach upset was really bad.  Some of my self-esteem dropped with my strength.  Here’s hoping for a better year.  I’m not going to let that happen again.

Advertisements

Metformin Update

I’ve been on a full dose (2,000 mg) of Metformin a day for about a month now.  I haven’t been posting in the mean time because I’ve felt rather horrid.  This seems to be over now (fingers crossed).

For the first few weeks, I had constant nausea.  It was not normally enough to keep me from eating, but I ate a lot less than usual.

For the next week, I would feel fine … as long as I didn’t eat.  About an hour after eating I’d have to make a restroom rush.  This happened no matter what I ate, I experimented with fruit, veggies, a protein shake, and a regular meal.  I woke up late one night convinced I was going to vomit.  Took me a couple of hours before I was able to sleep again.

My appetite is still reduced.  I’m not sure if this is a carryover from the nausea, or a side effect of the medication.  Whatever it is, it has caused me to lose some weight, but this isn’t necessarily a good thing since I’m often eating less than 1,200 calories a day – which isn’t a good idea.  I have a seminar coming up shortly.  After that is over, I’m going to start counting calories properly again so that I can accurately determine if this medication is helping me to lose weight by some chemical means, or only by appetite control.

I seem to have moved past that phase now for the most part.  My stomach will still occasionally be upset an hour or so after my first meal, but I had that from the Synthroid before I went on Meformin.  I can get rid of this by getting more fiber.

I woke up Monday morning feeling better than I have in a long time.  I have energy, I have drive, I’m excited about life again!  I’m currently feeling much, much better than I was before I went on the Metformin, and the main change in my life has been this medication.  We’ll see how it continues, but if I stay where I am I’ll probably conclude that I’m happy with this medication from a psychological standpoint.

One thing I found out that I had trouble finding online: The extended release Metformin is a dose that is active for 12 hours, not 24 hours.  Part of the extreme sickness I was feeling earlier in the high dosage was because I tend to eat within an 8 hour window – I was overlapping too much and it was freaking out my system.  When I stopped taking it with meals and moved to taking it 12 hours apart, I felt considerably better.

Breakdown of the side effects I’ve experienced:

  • Nausea (weeks 1-3).  This has now passed.
  • Diarrhea (week 3).  This has gone back to normal Synthroid levels, which can be controlled with fiber (and less caffeine).
  • Loss of appetite (constant).  Again, I’m not sure if this is a holdover from eating less while I was nauseated, or if this is a genuine side effect.  Only time will tell.  I have more of an appetite on workout days.
  • Lightheadedness (on and off).  I’m experiencing this more than I was before, and I believe it’s diet related.  This is mostly noticeable when I stand up from a seated or squatting position – meaning I’ve had to cut WAY back on squats.  Even squatting down to feed my cat leaves me dizzy and needing to sit down.  I’ll post more later on how I dealt with this during workouts.

My Very First Endocrinologist Visit

After my weirdly low blood sugar results in the 2 hour fasting glucose test, my doctor decided that I needed to talk to a specialist.

My endo gave me a tentative diagnosis of reactive hypoglycemia.  He’s running some blood tests to rule out anything else.  The good thing about this diagnosis is that it’s treated by … metformin.  I was GETTING the glucose test in the first place because after years of fighting it, I’d decided that it was time to give metformin a shot.  As soon as my results come back, I can start gradually working my way up to a 2g daily dosage, split between breakfast and dinner.

I’ve done some reading on reactive hypoglycemia now, of course.  The Wikipedia entry cites hereditary fructose intolerance as a possible cause.  I have several family members with varying levels of intolerance to fructose – my dad is so intolerant that my grandma couldn’t nurse him when he was a baby.  Based on this, the reactive hypoglycemia diagnosis seems pretty likely.

I also have a bump on my thyroid that they’re going to check out.  The doctor didn’t seem concerned about it, just said they needed to do an ultrasound to make sure everything is ok.